Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 18, 2021, 12:17 PM EDT for Lewis County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2021, 12:17 PM EDT (16:17 UTC)
- Expired
- Sep 18, 2021, 1:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 40
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 35 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WWUS81 KBUF 181617
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1217 PM EDT Sat Sep 18 2021
NYZ008-181700-
Lewis NY-
1217 PM EDT Sat Sep 18 2021
...A strong thunderstorm will impact portions of southeastern Lewis
County through 100 PM EDT...
At 1217 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Whetstone Gulf State Park, or 9 miles north of
Boonville, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin,
Talcottville and Brantingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4347 7542 4362 7553 4374 7527 4367 7511
4361 7511
TIME...MOT...LOC 1617Z 321DEG 8KT 4362 7538
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
MitchellWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 18, 10:38 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 18, 10:38 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1038 AM EDT Sat Sep 18 2021 .SYNOPSIS... A cold front will cross the area through the morning, causing some scattered showers. Behind the passing front, a slightly cooler, but much drier Canadian airmass will move into the region. High pressure centered just north of the region will translate to quiet, dry weather, with pleasant temperatures and humidity levels through Sunday. Temperatures warm once again to start the new work week before a mid-week cold front and trough bring the next chance of widespread rainfall. && .NEAR TERM /THROUGH SUNDAY/... Current regional radar and satellite is showing the passing cold front extending from the North Country, southwest to the Western Southern Tier. A few showers along the front can be expected this morning, with a few showers lingering into the early afternoon for eastern portions of the area. Showers along the front are scattered in nature and not organized, other than in a broken line. As the front continues southeast through the morning, daytime heating may help to generate an uptick in the shower activity along with a few thunderstorms, which then may become better organized along the front. Most of this activity should remain primarily near the NY/PA line to the Northern Finger Lakes and to the Tug Hill. Behind the passing front, skies will clear out from west to east and drier air will move into the region. Dewpoints currently this morning ahead of the front are in the mid to upper 60s, and behind the front in Ontario, Td values drop to the low to mid 50s. Partly to mostly sunny skies can be expected for the WNY area by the early afternoon, with the back edge of the clouds continuing to move southeast through the afternoon. Tonight and Sunday, quiet fair weather is expected through the rest of the weekend with high pressure centered just north of the region. Some fog will be possible tonight across the Western Southern Tier valley's. Temperatures will be comfortable, but will still be near to a few degrees above normal on Sunday. Sunny skies, light winds, and low humidity levels will make for a beautiful day on Sunday for outdoor activities. Low temps tonight will be in the upper 40s to low 50s from the higher terrain to the lower elevations. Temperatures on Sunday will be in the low to mid 70s, with a few higher spots in the upper 60s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Negatively tilted omega block in place over the Lower Great Lakes to start the period will guarantee fair dry weather into at least Monday evening. ECMWF and NH Can appear to handle this scenario the best. The ridge will become more 'upright' and actually become more positively tilted as we progress from Monday night through Tuesday. This will maintain dry uneventful weather east of the Genesee valley while deepening moisture to the west will eventually yield some showers. Temps Monday and Tuesday will average above normal with highs Monday and Tuesday near/abv 80 across the lake plains. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As is usually the case this far out in advance...the medium range guidance remains at odds with respect to the timing of an upcoming transition to widespread unsettled weather...depicting a frontal passage coming anywhere between later Tuesday night and later Wednesday night. Past experience and pattern recognition would suggest that such a highly amplified pattern and the near parallel orientation of the front to the large-scale flow should favor a slower overall transition and attendant frontal passage...and as such have continued to weight the forecast in that direction with this package. With this in mind...have placed the greatest shower potential (likelies) in the Wednesday-Wednesday night period. Prior to this...we can expect slowly increasing shower chances from west to east Tuesday night. Lingering shower chances in the wake of the cold front (both due to synoptic and potential lake effect influences) will then gradually wind down through the rest of the period...with dry weather then returning in time for next week Friday. Regarding the potential lake response...it is worth noting that this could be greatly tempered should the incoming cooler airmass turn out to be as dry as some model solutions currently project. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Showers and a lowering cloud deck associated with a passing front will cause periods of MVFR CIGS at times through the late morning for WNY, and through the early afternoon for areas southeast of Lake Ontario. CIGS will improve to VFR through the afternoon from west to east. Tonight, mainly VFR, with some lowering vsbys with areas of fog in the Western Southern Tier valley's. MVFR (with IFR possible) conditions at JHW with lowering vsbys in fog. Outlook... Sunday through Tuesday...Mainly VFR. Wednesday...Mainly MVFR with showers likely. && .MARINE... A weak surface pressure gradient will promote gentle to occasional moderate breezes and negligible waves this morning. Winds will take on a more northerly component in the wake of a cold frontal passage early this morning. This may bring some choppy conditions with waves averaging between 2-3ft within the south/southeastern nearshore waters of Lake Ontario through tonight. Waves may also be a bit choppy on Lake Erie tonight. High pressure will then provide light winds and minimal wave action on Sunday. Looking further ahead, high pressure passing to our east Sunday night and Monday will result in moderate southerlies to start the new work week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...SW NEAR TERM...SW SHORT TERM...RSH LONG TERM...JJR AVIATION...SW MARINE...EAJ/PP/SW
Hazardous weather outlook, Sep 18, 5:10 AM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 510 AM EDT Sat Sep 18 2021 NYZ001>008-010>014-019>021-085-190915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 510 AM EDT Sat Sep 18 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 510 AM EDT Sat Sep 18 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 18, 12:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1217 PM EDT Sat Sep 18 2021
NYZ008-181700-
Lewis NY-
1217 PM EDT Sat Sep 18 2021
...A strong thunderstorm will impact portions of southeastern Lewis
County through 100 PM EDT...
At 1217 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Whetstone Gulf State Park, or 9 miles north of
Boonville, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin,
Talcottville and Brantingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4347 7542 4362 7553 4374 7527 4367 7511
4361 7511
TIME...MOT...LOC 1617Z 321DEG 8KT 4362 7538
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:19 PM EDT | Special Weather Statement | BUF | Cattaraugus | 41 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.